Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 4, 2019

June 4, 2019 · NWS FGF · 17 events in 7 counties and zones

By the late afternoon of June 4th, a cold front was located along a line from Baudette, Minnesota, to Fargo-Moorhead, to Oakes, North Dakota. Thunderstorms formed along the front as it slowly sagged eastward during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the late afternoon of June 4th, a cold front was located along a line from Baudette, Minnesota, to Fargo-Moorhead, to Oakes, North Dakota. Thunderstorms formed along the front as it slowly sagged eastward during the evening. These storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 10:12 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 4, 10:12 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1112 AM CDT Tue Jun 4 2019

.MESOSCALE DISCUSSION...
Issued at 1045 AM CDT Tue Jun 4 2019

A remnant mesoscale convective vortex (MCV) moving east through
northwest Minnesota this morning is producing sub-severe
convection in the far southern Red River Valley into west-central
Minnesota region with additional convection near the head of the
MCV near Thief River Falls. Given MUCAPE values near 1000-2000
J/kg, some small hail and winds to 40 mph may be possible. This
activity will continue east as the MCV moves out of the area early
this afternoon.

Behind the MCV, recover within the boundary layer is expected this
afternoon as diminishing cloud cover allows ample sunshine and a
still moist air mass, noted by observed dew points in the upper
50s to upper 60s, to destabilize ahead of a cold front moving into
the area from the northwest. The cold front will serve as the
trigger for thunderstorm development early this afternoon first
near the Red River Valley then into west-central Minnesota late
this afternoon.

Forecast MLCAPE values range between 1000-2000 J/kg, with the
majority of this instability residing within the hail growth zone.
Due to this reason, overachieving hail size is expected with hail
to 1.75 inches possible. Ample insolation should lead to deep
mixing of the boundary layer keeping cloud bases high and bringing
the chance for elevated precipitation cores to drop creating
downburst-like severe wind gusts to 65 mph. A tell tale sign of
efficient mixing will be warm temperatures into the 90s this
afternoon. This is all in despite of the fact that wind shear is
forecast to be on the weaker side, i.e. 25 kt bulk shear and
storm top winds around 35 kt. This also lends confidence in less
supercellular development and more of a multi-cell cluster type
storm mode. Lastly, precipitable water values are forecast to
remain near or above 1 inch, which is in the upper quartile for
normal. This along with precipitation loading and multi-cell
cluster storm mode brings the chance for locally heavy rainfall.

&&

.UPDATE...
Issued at 1040 AM CDT Tue Jun 4 2019

Only seeing one big change in the forecast than what was expected
yesterday. Remnant weaker convection from last night's activity
over western North Dakota continues to track to the east over this
FA. There are multiple mesoscale convective vortices (MCVs) from
last night's convection moving through helping to drive this non
severe activity. High resolution models are showing these MCVs
flaring up additional potentially severe storms by late afternoon
into the evening. However, by that point, they may be east of
this FA. The expected cold front and surface low are slowly moving
into the northwest FA now. This boundary will be the focus for
additional thunderstorm activity by mid to late afternoon into the
evening. Severe storms are possible, especially along and east of
the Red River Valley. Large hail (up to 1.75 inches) and damaging
wind gusts (up to 65 mph) are possible with these storms. Timing
for severe weather in the 3 pm to 9 pm time frame still looks
good.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Jun 4 2019

A warm early morning across the area with temps at 08z in the mid
60s to lower 70s. Dew pts are in the mid 50s to lower 60s. Overall
idea of what to occur today and tonight is pretty well advertised
by the models. Sfc low is in in southeastern Saskatchewan at 08z
and is expected to move east and be in far southeastern Manitoba
northwest of Roseau MN at 21z. At that time a cold front with will
exist thru far NW MN into northeastern ND. As the low moves east
and the cold front southeast it will encounter an unstable airmass
with temps in the mid 80s to around 90 with sfc CAPE in the
2500-3000 j/kg range per RAP13, provided dew pts reach the middle
60s.

Convection should increase along the southeast moving cold front
thru late afternoon and exit the SE fcst area by 03z Wed.

What could mess things up a bit is possible convection that re-
develops in west central MN early in the aftn as remains of the
overnight shower/t-storm area in south central MN moves east. If
this occurs the focus of main severe may be with this area thru
central MN.

One thing for the whole area in the warm sector is lack of 0-6km
bulk shear. It will be light again...25 kts max... and thus
convective mode may be more pulsy storms than organized squall
line. Main threat should be hail, strong gusty outflow winds. Red
River valley proper on the edge of the severe risk and much
depends on timing of convective development and frontal location.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Jun 4 2019

Sunny Wednesday and a tad cooler with lower dew points.

00Z Thu - 12Z Fri

A short wave/jet streak is forecast to move across southern Canada
Wed night. A cold front will move out of Canada Wed night and move
into the southern Red River Valley and stall Thu afternoon. Showers
and thunderstorms are expected along the front. Front will move back
north as a warm front Thu night.

Upper level ridge axis over SASK/MT builds and shifts east over
MAN/Red River Valley by 12Z Fri.

Fri - Mon

Long wave ridge over the Northern Plains will shift into eastern
Canada. Long wave trough over the Yukon will amplify and move into
central Canada by the end of the period. THe GFS and the ECMWF were
in reasonable agreement through Fri. THe ECMWF becomes the faster
solution beyond Fri. Upper level trough now over the northeast
Pacific will move through the Northern Plains around Sun. Best
chance for precip will precede trough Sat night/Sun.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 643 AM CDT Tue Jun 4 2019

VFR sky cover thru the period. Exception is local MVFR cigs near
thunderstorms. T-storm coverage spotty and real difficult to tell
at any one spot timing wise. But confidence high enough for VCTS
at TVF/BJI mid aftn. Winds will switch to northwest with gusts to
25-30 kts psbl in NE ND late aftn.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...JH
AVIATION...Riddle
Hazardous weather outlook, Jun 4, 9:33 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1033 AM CDT Tue Jun 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
051545-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Traill-Cass-Richland-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are possible mid
afternoon thru the evening. Hail to 1.75 inches and wind gusts to
65 mph are the main threat. Low pressure will be near the
Manitoba and Minnesota border at mid afternoon with a cold front
southwest from there. Thunderstorms are expected to become more
numerous near the low and front as it moves east thru northwestern
and west central Minnesota in the 3 pm to 9 pm time period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Tues afternoon.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-051545-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible thru the early
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday
afternoon into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 9:44 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1044 AM CDT Tue Jun 4 2019

MNZ030-031-040-041615-
East Otter Tail MN-Grant MN-West Otter Tail MN-
1044 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND
NORTHERN GRANT COUNTIES UNTIL 1115 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 12 miles southeast of Fergus Falls, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Elbow Lake, Ashby, Barrett, Dalton, Wendell, Vining and Erdahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4610 9627 4612 9627 4626 9609 4627 9546
      4611 9558 4611 9577 4593 9577 4593 9576
      4584 9577
TIME...MOT...LOC 1544Z 284DEG 21KT 4620 9583

Lynch
Special weather statement, Jun 4, 10:22 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1122 AM CDT Tue Jun 4 2019

MNZ040-041700-
Grant MN-
1122 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL NOON CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Charlesville, or 25 miles south of Fergus Falls, moving east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Norcross around 1130 AM CDT.
  Herman around 1135 AM CDT.
  Elbow Lake around 1145 AM CDT.
  Barrett around 1155 AM CDT.
  Hoffman around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4582 9625 4593 9625 4594 9626 4599 9627
      4603 9626 4605 9599 4599 9577 4593 9577
      4593 9576 4576 9576 4576 9599
TIME...MOT...LOC 1622Z 285DEG 24KT 4593 9623

Lynch

The radar

The Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
June 4, 10:50 AM CST
Where
Grant County, 5.01 mi ENE of Herman Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -96.070

There was 0.80 inches of rain in addition to the hail.

Thunderstorm Wind, Lake of the Woods

When
June 4, 3:30 PM CST
Where
Lake of the Woods County, 9.88 mi SSE of Carp
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
48.370, -94.560

Several large branches were snapped along highway 72 near the Beltrami County line.

Hail, Marshall

When
June 4, 4:30 PM CST
Where
Marshall County, 0.46 mi W of Stephen
Measured
0.88 in hail
Reported by
Public
Coordinates
48.450, -96.880

Hail, Beltrami

When
June 4, 4:39 PM CST
Where
Beltrami County, 3.09 mi SSW of Waskish Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -94.550

The hail was accompanied by heavy rain.

Hail, Clay

When
June 4, 4:40 PM CST
Where
Clay County, Dilworth
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.880, -96.700

Pea to dime sized hail was reported.

Hail, Becker

When
June 4, 5:50 PM CST to 5:55 PM CST
Where
Becker County, 0.84 mi NW of Rochert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.910, -95.730

Hail, Becker

When
June 4, 5:55 PM CST to 6:05 PM CST
Where
Becker County, 2.8 mi N of Rochert
Measured
1.25 in hail
Reported by
Public
Coordinates
46.940, -95.710

Quarter to half dollar sized hail fell.

Thunderstorm Wind, Becker

When
June 4, 6:18 PM CST to 6:20 PM CST
Where
Becker County, 2.8 mi S of Tamarac Refuge
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.930, -95.610

A few trees were blown down off the northeast shore of Height of Land Lake.

Hail, Beltrami

When
June 4, 6:30 PM CST
Where
Beltrami County, 3.58 mi SSE of Puposky
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.630, -94.880

Hail, Beltrami

When
June 4, 6:39 PM CST
Where
Beltrami County, 8.52 mi W of Pennington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.430, -94.680

A wall cloud and quarter sized hail were observed.

Hail, Beltrami

When
June 4, 6:40 PM CST
Where
Beltrami County, 5.03 mi ESE of Lavinia
Measured
2 in hail
Reported by
Social Media
Coordinates
47.480, -94.730

Thunderstorm Wind, Beltrami

When
June 4, 6:40 PM CST
Where
Beltrami County, 4.28 mi SE of Lavinia
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.480, -94.750

Numerous trees were snapped or uprooted.

Hail, Hubbard

When
June 4, 6:46 PM CST
Where
Hubbard County, 1.38 mi N of Farris
Measured
2.5 in hail
Reported by
Social Media
Coordinates
47.400, -94.720

Golfball to tennis ball sized hail fell.

Hail, Hubbard

When
June 4, 6:48 PM CST
Where
Hubbard County, 1.38 mi N of Farris
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
47.400, -94.720

The hail fell on the north side of Midge Lake.

Hail, Hubbard

When
June 4, 6:50 PM CST
Where
Hubbard County, 1.4 mi E of Farris
Measured
1 in hail
Reported by
Social Media
Coordinates
47.380, -94.690

Hail, Hubbard

When
June 4, 7:05 PM CST
Where
Hubbard County, 1.16 mi NE of Rosby
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.410, -94.800

The hail fell just south of the Beltrami/Hubbard county line in Hubbard County.

Thunderstorm Wind, Hubbard

When
June 4, 7:40 PM CST to 7:45 PM CST
Where
Hubbard County, 3.14 mi ESE of Kabekona Corner
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.210, -94.840

Dime sized hail and very strong winds were reported. Several large branches and a small pine tree were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818032, 818033, 818034, 818035, 818036, 818037, 818038, 818039, 818040, 818041, 818042, 818043, 818044, 818045, 818047, 818048, 818049.